Saturday, January 26, 2013

The challenge of reducing and stopping antidepressants

In a rapid response to the BMJ debate I mentioned in my previous post, Philip Gaskell has highlighted the problem of discontinuation of antidepressants. His clinical experience is that "the suggestion that they [patients] might move to stopping such tablets is greeted with fear and resistance". 

I have focused on antidepressant discontinuation problems since my original BMJ letter and the development of my antidepressant discontinuation reactions webpage. The issue continues to create debate on this blog and the Royal College of Psychiatrists has already produced the results of its survey to which Gaskell refers (see previous post).

6 comments:

Altostrata said...

The problem of antidepressant withdrawal is huge and very much overlooked by medicine.

Patients might be much more interested in it if doctors could assure them it could be done safely.

This is accomplished by learning gradual tapering techniques tailored to individual tolerance for dosage reduction.

The assumption that withdrawal symptoms are mostly psychological, as Dr. Double asserts in his previous post
http://criticalpsychiatry.blogspot.co.uk/2012/09/what-does-it-mean-to-say-that.html has done nothing to motivate doctors to learn safe tapering techniques, as they simply try to talk patients out of their withdrawal symptoms instead of adjusting the taper.

This widens the rift of trust between doctors and patients.

Many patients are very interested in going off antidepressants, they've already realized the drugs are not beneficial to them, but they cannot find doctors sufficiently knowledgeable about tapering to assure safety in going off.

See dozens of tapering case histories here http://tinyurl.com/3o4k3j5

Critical Psychiatry would do much good in the world by taking tapering off psychiatric drugs seriously instead of theorizing about the psychological mechanisms.

Agatha said...

" talk patients out of their withdrawal symptoms instead of adjusting the taper. "

Adjusting the taper!

You mean like the absolutely pseudoscientific advice you give to people on your little forum Altostrata?

Where new members sign up and you actually tell them TO THE MILLIGRAM what to reduce their dose to? In what looks a hell of a lot like offering unqualified medical advice on the internet.

You'd do much good instead of theorizing about tapering!!!

You're going to hold that September 2012 blog post against Duncan Double for the rest of his life aren't you? Always ready to paste the link, always ready to heap scorn on anyone who doesn't fall in line.

I think it says more about you and your personality than the evidence for SSRI "syndromes" that you're so vindictive.

Double even said he basically agreed with you on a lot of points. It's never enough.




SMH said...

I don't know where to start but I agree 100% with Alto withdrawal from SSRI's is a massively overlooked problem by the medical profession. I am in the UK and have found NO help with my withdrawals off Lustral (zoloft), I actually thought there was something fundamentally "wrong" with me, and that's how my doctors made me feel, until I stumbled on a book called "Coming off Antidepressants" by Dr Joseph Glenmullen. It validated my deep down feeling that it wasn't "me" it was the drug, and I needed to taper off very very slowly. I've done it all on my own with NO help or support from my doctors apart from providing me with my repeat prescription, and lots of help and support from people like Alto and Dr Glenmullen's book. I have blogged my journey which is still ongoing and I hear from many many many people in the same boat as me who feel validated by what I've written in my blog: http://prozacwithdrawal.blogspot.co.uk/

Altostrata said...

Agatha, I would be happy to close my forum tomorrow if people could find the help they need from doctors.

There are many forums like mine, providing peer support for tapering. They exist because of the vacuum of expertise in medicine.

Every single person who shows up on my forum and the others would rather get their tapering advice from a doctor. I'd prefer this, too.

I hope Duncan Double and the Critical Psychiatry Network, who espouse some constructive theories regarding psychiatric treatment, might realize patients need this practical assistance as well and develop tapering skills.

The 10% taper I suggest, which involves calculations down to the fraction of a milligram, is advised in many sources: The Icarus Project Harm Reduction Guide; Mind UK's Making Sense of Coming Off Psychiatric Drugs; Dr. Peter Breggin's 10% taper method; NHS Advice: Benzodiazepine and z-drug withdrawal - Management; Gianna Kali's Withdrawal 101 on BeyondMeds.com; and most peer support withdrawal forums.

(I wish people were better at math, too; sometimes I have to calculate 10% reductions for them.)

This is the way PATIENTS have discovered assures more comfortable withdrawal from psychiatric medications.

I personally urge people to tailor their tapers to their individual reactions. By observing their own withdrawal symptom pattern, they can judge if they need to taper more gradually or if they can speed up.

Altostrata said...

I want to thank Dr. Double for considering my arguments, and for agreeing to be listed as a doctor knowledgeable about tapering for people in the UK who wish to go off psychiatric drugs.

BL Lim said...

In my humble opinion, patients should be educated about the discontinuation syndrome once antidepressants are started and be equipped with the knowledge of how to taper down their antidepressants.